Thyroid Disorders Community
Thyroid Flare Up
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Thyroid Flare Up

Hi!  Here is a little overview of my hpyerthyroid issue.  Diagnosed with it and Graves Disease Feb 2008.  I was maintained on Methimazole for the last 3 1/2 years without any issues.  In Oct 11 my thyroid was alittle on the hyper side.  The levels kept increasing and I felt very sick with all the symptoms in Feb 2012.  My endocrinologist increased my Methimazole to 20 mg daily.  I have been taking the 20 mg dose from March 17th to April 18th...About one month.  At my last dr. appt  on April 18th the endocrinologist told me to go back down to 10 mg to pevent me from going Hypo.  Well I did just that and in about 12 days I feel hyperthyroid symptoms again (ie. irritable, fine hand tremors, muscle weakness).  I'm very athletic and always running/lifting so I know when I don't feel 100%.

Is it possible for my thryoid levels to flare up again within 12 days?  I plan on contacting my endocrinologist tomorrow to tell her what is going on.  I am not a doctor but I was thinking that maybe I should have decreased to 15 mg.  I'm planning on getting my thryoid removed Jan 2013. I decided that having it removed would be better than RAI for me because of risking the chance of my eyes getting worse.

Thanks so much for taking the time to read and I would appreciate any feedback.  
5 Comments Post a Comment
Blank
Avatar_m_tn
The half life of Methimazole is only 4-6 hours so it builds up fairly quickly in the blood, and for the same reason it would also drop fairly quickly when dosage is reduced.  So, from the little knowledge I do have about Methimazole, I would say that the answer to your question is yes.

I am surprised that the doctor cut your dosage in half.  What was this based on?  Were you having hypo symptoms?  Were tests done?  If so, please post test results and reference ranges shown on the lab report.
Blank
Avatar_f_tn
Thanks for the response!  The cut was based on that she didn't want me to go on the hypo side.  I was not having any hypo symptoms at all.  I don't have the labs in front of me but I remember her saying that my level was a 9...which was very high.  That is when Methimazole increased to 20 mg.  The most recent lab work showed my level decreased to a 2 and that is why she cut me back to 10 mg.  The endo said she would test my levels again in 3 weeks to see how I am doing on the 10 mg.  I'm due for bloodwork on May 9th, but I would hate to let it go that long if I'm already experiencing symptoms.  I have a 10 mile running race this Sunday and a 20 mile one the following week.  I'm hoping that I can get it under control by then.
Blank
Avatar_m_tn
I'm really not sure what those test numbers would represent.  If you were not having hypo symptoms, why make a change at all???  Puzzling.  

When you do go in for bloodwork, I suggest that you ask to be tested for the biologically active thyroid hormone tests, which are Free T3 and Free T4 (not the same as Total T3 and Total T4).  Those tests are much more revealing of your status.  TSH is a pituitary hormone that is affected by so many variables, that it is totally inadequate as a diagnostic by which to determine dosage of medication.  Insist on Free T3 and Free T4.
Blank
Avatar_f_tn
I'm not sure either. I should of asked for copies and I forgot to.  I can tell you that the test were for the Free T3 and T4.  She checks that each time as well as my TSH.  As soon as I get some numbers I will post again.

Well in the past I responded really well to the Methimazole and she would lower like she normally does.  Last year at this time. I was only taking 2.5 mg every other day and doing really well.  Everytime I tried to come completely off I would flare up again.  She said it is most likely from the Graves and I will not go into remission.  I would like to just stay on the meds but she said there is long term problems of taking it and since I'm 29 she wouldn't suggest it.
Blank
Avatar_f_tn
Hi, I was diagnosed with graves in sep 2009.  I was in the military so it was a bad situation.  I went on meds and went into remission for a year.  I deployed to Afghanistan and it started flaring up at the end of my tour.  I cam out of remission into full blown graves, went back on meds and into remission.  I am now going into remission periodically but I'm having a full blown session of graves and I feel like I am going to die.  My illness is taking a huge toll on my family now and although they are sympathetic no one really understands how debilitating this disease is.  I just need to hear from someone else who understands what this like.  My endo doc is going to send me for radioactive med and hopefully my symptoms will abate.  Anyone have any words?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
19 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_m_tn
Blank
gimel
MI
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
649848_tn?1357751184
Blank
Barb135
FL
Avatar_f_tn
Blank
goolarra
Sisters, OR
657231_tn?1390151580
Blank
rumpled
Northern, NJ